Virginia, 2015

Hail and Damaging Winds in Virginia, July 27, 2015

July 27, 2015 · NWS AKQ · 6 events in 2 counties and zones

Scattered showers and thunderstorms developed ahead of a decaying cold front during the afternoon and evening hours of July 27. One storm tracked across the northern Richmond area, producing strong wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers and thunderstorms developed ahead of a decaying cold front during the afternoon and evening hours of July 27. One storm tracked across the northern Richmond area, producing strong wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 27, 2:54 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 2:54 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT MON JUL 27 2015

.SYNOPSIS...
HIGH PRESSURE REMAINS OFFSHORE THROUGH MIDWEEK...WITH THE NEXT
COLD FRONT CROSSING THE AREA BY THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A RETREATING TROUGH ALOFT HAS PRODUCED SCT TSTMS ACROSS THE HIGHER
TERRAIN TO THE NW OF OUR FA THIS AFTERNOON. WEAK STEERING FLOW
ALOFT HAS KEPT THESE CELLS NEARLY STATIONARY SO FAR...BUT EXPECT
THEM TO EVENTUALLY DRIFT SE INTO NORTHERN/NW PORTIONS OF OUR FA
LATE THIS AFTN/EVE. THE AMOUNT OF DRY AIR IN PLACE IN THE LOWEST
LEVELS OF THE ATMOSPHERE EAST OF THE MOUNTAINS WILL TEND TO LIMIT
COVERAGE OF PCPN...SO HAVE CAPPED POPS AROUND 30-40% W/NW
ZONES...LOWERING TO 20% ALONG THE COAST. NOT EXPECTING ANY SVR
TSTMS THRU THIS EVENING DUE TO WEAK SHEAR.

CHANCE OF PCPN DECREASES BY LATE EVENING INTO THE OVERNIGHT
PERIOD WITH LOSS OF DAYTIME HEATING. MOST PLACES DRY OVERNIGHT
BUT DID ALLOW ISOLD SHWR CHANCES. SKIES STILL PTLY TO MSTLY
CLOUDY WITH LOW TEMPS IN THE UPR 60S TO LOW 70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TUESDAY...
UPPER LEVEL RIDGING EXPANDS A BIT FARTHER EAST INTO THE TN VALLEY
ON TUESDAY...AS A WEAK FRONTAL BOUNDARY DISSOLVES OVER SOUTHERN
MD. NW FLOW DOES CONTINUE AND SO EXPECT ANY AFTN CONVECTION TO BE
INITIATED OVER THE HIGHER TERRAIN TO THE NW OF THE FA AND DRIFTING
EASTWARD DURING THE LATE AFTN/EVE. WILL CARRY 30-40% POPS
WEST...LOWERING TO SLIGHT CHC (20%) POPS ALONG THE COAST.
OVERALL...MAX TEMPS WILL BE SIMILAR OR SLIGHTLY WARMER THAN TODAY
BECAUSE OF CLOUD COVER. HIGHS IN THE 80S TO AROUND 90. MAINLY DRY
WED NIGHT AS PCPN WILL WANE AFTER SUNSET. LOWS IN THE 60S TO LOW
70S.

WEDNESDAY...
UPPER LEVEL RIDGING WILL CONTINUE TO EXPAND EASTWARD FROM THE
SOUTHERN PLAINS. THIS WILL HELP TO LIMIT ANY AFTN CONVECTION WHILE
MAX TEMPS WARM A COUPLE OF DEGREES. HAVE SLIGHT CHC POPS (20%)
ALONG AND WEST OF I-95. PARTLY SUNNY AND MORE HUMID WITH HIGHS IN
THE UPR 80S TO LOW 90S...WITH LOW/MID 80S AT THE BEACHES. MILDER
WED NIGHT WITH LOWS IN THE LOW TO MID 70S.

THURSDAY...
UPR RIDGING RETROGRADES A BIT THURSDAY AS A TROUGH MOVES ACROSS
THE GREAT LAKES AND PUSHES A COLD FRONT INTO THE MID-ATLANTIC
REGION BY LATE IN THE DAY. DUE TO THE LATE ARRIVAL OF THE
FRONT...CHC POPS (30-40%) WILL REMAIN ACROSS WESTERN AREAS DURING
THE AFTN...LOWERING TO ~20% AT THE COAST. IT WILL ALSO ALLOW MAX
TEMPS TO REACH INTO THE LOW/MID 90S...EXCEPT 80S AT THE IMMEDIATE
COAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
PATTERN INITIALLY BEGINS WITH A MID/UPPER LEVEL RIDGE
CENTERED OVER THE SW CONUS AND AN UPPER LEVEL LOW PERSISTING ACRS
HUDSON BAY CANADA. GFS/ECMWF IN DECENT AGREEMENT THAT AN UPPER
TROUGH AXIS WILL EXTEND SOUTH INTO THE GREAT LAKES FRI/SAT...THEN
FLATTEN OUT SUN/MON. ACRS THE DEEP SOUTH/GULF COAST STATES...MODELS
SHOW A GENERAL PERSISTENCE OF A WEAK UPPER LEVEL TROUGH. APPEARS
THAT A SFC COLD FRONT WILL PUSH THROUGH AT LEAST SOME OF THE AREA
LATER THU NIGHT INTO FRI...QUESTION IS WITH REGARD TO HOW FAR SOUTH
IT MAKES IT BEFORE STALLING/DISSIPATING. FOR NOW WILL GO WITH A
CLIMO-TYPE OF SCENARIO WHERE THE FRONT STALLS AND WEAKENS OVER FAR
SRN VA/NC LATE FRI INTO THE WEEKEND. BEST CHC FOR PRECIP LOOKS TO BE
THU NIGHT/EARLY FRI AM WITH THE FRONT...THEN WILL KEEP CHC POPS (30-
40%) ACROSS MAINLY SOUTHERN PARTS OF THE FA FRI-SUN WITH THE FRONT
STALLED TO OUR SOUTH AND THE OPPORTUNITY FOR LOW PRESSURE TO MOVE
NORTHWARD ALONG THE FRONT. TYPICAL SUMMERTIME TEMPERATURES CAN BE
EXPECTED WITH HIGHS MAINLY RANGING FROM THE MID/UPPER 80S TO LWR 90S
AND LOWS GENERALLY RANGING FROM THE MID 60S NW TO THE LWR 70S SE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE WEAK SURFACE FRONT REMAINS NORTH OF THE AREA THIS
AFTERNOON...AND CLOUDS ARE GRADUALLY BREAKING UP BEHIND THE
COMPLEX OF SHOWERS AND TSTORMS THAT MOVED THROUGH THE REGION THIS
MORNING. WITH THE BREAKS IN THE CLOUDS WILL BEGIN TO SEE SOME CU
DEVELOPMENT THIS AFTERNOON...BUT GUIDANCE SHOWS THAT ANY
CONVECTION THAT FORMS SHOULD BE NORTH AND WEST OF THE
AREA...MAINLY OVER THE HIGHER TERRAIN AS THERE IS NO FOCUSING
MECHANISM TO ORGANIZE ANY FORCING.

FOR TONIGHT...SHOULD SEE LOTS OF DRY AIR ALOFT SLIDE THROUGH THE
AREA. THE GFS SHOWS MORE CLEAR CONDITIONS THAN THE NAM...AND WHILE
THERE COULD BE SOME PATCHES OF CLOUDS...SHOULD SEE LESS CLOUDS
THAN MORE...BUT IN ALL CASES...SUSPECT CONDITIONS WILL BE VFR. SBY
COULD SEE SOME FOG THOUGH AFTER GETTING NEARLY 1.5" OF RAIN THIS
MORNING. THE VFR CONDITIONS WILL CONTINUE INTO THE DAY ON TUESDAY
WITH THE TRADITIONAL DAYTIME CU FORMING BETWEEN 15Z AND 16Z.

VFR CONDITIONS SHOULD PREVAIL UNTIL THURSDAY WHEN A COLD FRONT
ARRIVES LATE IN THE DAY AND CONVECTION SHOULD BE MORE PREVALENT
WITH MVFR TO IFR CONDITIONS POSSIBLE.

&&

.MARINE...
WK SFC HIGH PRES REMAINS ALONG/JUST OFF THE COAST WITH
WEAK SFC TROUGHING INLAND ACRS THE COASTAL PLAIN. S/SE WINDS AVG 10-
15 KT THIS EVENING/OVERNIGHT...AND WILL GENLY BE A BIT LIGHTER
TUE/WED AS SFC HIGH PRESSURE RE-ESTABLISHES ITSELF OVER THE AREA.
WAVES OVER THE BAY THRU MIDWEEK WILL AVG 1-2 FT...W/ 2-3 FT SEAS
OVER COASTAL WATERS. A WEAK COLD FRONT APPROACHES THE WATERS LATE
THU...THEN STALLS SOUTH OF THE AREA BY LATE IN THE WEEK. SSW WINDS
AOB 15 KT EXPECTED THU-FRI. WAVES 1-2 FT AND SEAS 2-4 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...LKB
AVIATION...ESS
MARINE...LKB
Hazardous weather outlook, Jul 27, 2:55 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT MON JUL 27 2015

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-282000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
355 PM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 4:30 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT MON JUL 27 2015

VAZ048-061-062-069-272200-
CUMBERLAND-POWHATAN-GOOCHLAND-FLUVANNA-
530 PM EDT MON JUL 27 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOOCHLAND...
SOUTHEASTERN FLUVANNA...NORTHEASTERN CUMBERLAND AND NORTHWESTERN
POWHATAN COUNTIES...

AT 529 PM EDT...A STRONG THUNDERSTORM WAS OVER DUNCAN...OR 7 MILES
SOUTHEAST OF FORK UNION...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  FIFE AROUND 540 PM EDT.
  TRENHOLM AROUND 555 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THREE SQUARE...
TAMWORTH...ELK HILL...WEST VIEW...GEORGES TAVERN...BREMO BLUFF AND
PEMBERTON.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3778 7825 3772 7794 3757 7807 3766 7825
      3769 7824 3769 7826 3771 7829 3771 7831
TIME...MOT...LOC 2129Z 297DEG 18KT 3769 7816

MINNICK
Special weather statement, Jul 27, 4:45 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT MON JUL 27 2015

VAZ064-517-519-521-272230-
WESTERN KING AND QUEEN-CAROLINE-WESTERN KING WILLIAM-WESTERN ESSEX-
545 PM EDT MON JUL 27 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ESSEX...EAST
CENTRAL CAROLINE AND NORTHWESTERN KING AND QUEEN COUNTIES...

AT 543 PM EDT...A STRONG THUNDERSTORM WAS NEAR LORETTO...OR 9 MILES
WEST OF CHAMPLAIN...MOVING SOUTH...SOUTHEAST AT 5 TO 10 MPH.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  NEWTOWN AROUND 630 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OWENTON...REXBURG...
SUPPLY...ELEVON...SALVIA...INDIAN NECK...HUSTLE...GETHER...CENTRAL
POINT AND BEAZLEY.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3811 7724 3814 7713 3792 7692 3786 7721
TIME...MOT...LOC 2143Z 345DEG 9KT 3806 7717

BROWN
Special weather statement, Jul 27, 4:45 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT MON JUL 27 2015

VAZ062-069-272230-
POWHATAN-GOOCHLAND-
545 PM EDT MON JUL 27 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GOOCHLAND AND POWHATAN
COUNTIES...

AT 545 PM EDT...A STRONG THUNDERSTORM WAS NEAR GOOCHLAND...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  POWHATAN AROUND 555 PM EDT.
  OILVILLE AROUND 605 PM EDT.
  SABOT AROUND 625 PM EDT.
  MANAKIN AROUND 630 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THREE SQUARE...
SUBLETTS...CROZIER...JEFFERSON...MICHAUX...WEST VIEW...GOODWINS
STORE...FLAT ROCK...JOHNSONS SPRINGS AND FINE CREEK MILLS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3777 7794 3774 7781 3772 7778 3771 7772
      3771 7767 3770 7763 3746 7779 3746 7780
      3745 7780 3743 7781 3761 7807
TIME...MOT...LOC 2145Z 295DEG 11KT 3763 7791

MINNICK
Special weather statement, Jul 27, 5:22 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
622 PM EDT MON JUL 27 2015

VAZ062-069-511-513-515-272245-
EASTERN HENRICO (INCLUDING THE CITY OF
RICHMOND)-POWHATAN-GOOCHLAND-WESTERN CHESTERFIELD-WESTERN HANOVER-
622 PM EDT MON JUL 27 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRICO...
SOUTHEASTERN GOOCHLAND...WEST CENTRAL HANOVER...NORTHWESTERN CITY OF
RICHMOND AND NORTHEASTERN POWHATAN COUNTIES...

AT 622 PM EDT...A STRONG THUNDERSTORM WAS NEAR MANAKIN...OR 8 MILES
NORTHWEST OF TUCKAHOE...MOVING EAST AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  TUCKAHOE AND WYNDHAM AROUND 630 PM EDT.
  RICHMOND...UNIVERSITY OF RICHMOND...BON AIR...LAUREL...LAKESIDE AND
GLEN ALLEN AROUND 645 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ELMONT...CROZIER...
ROSLYN HILLS...GREENDALE...VONTAY...SHORT PUMP...LONGDALE...
ROCKVILLE...JOHNSONS SPRINGS AND DUMBARTON.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3762 7784 3776 7777 3773 7744 3751 7753
TIME...MOT...LOC 2222Z 283DEG 21KT 3766 7770

MINNICK
Special weather statement, Jul 27, 5:26 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
626 PM EDT MON JUL 27 2015

VAZ064-511-512-517-519-521-522-272330-
WESTERN KING AND QUEEN-EASTERN HANOVER-CAROLINE-EASTERN ESSEX-WESTERN
KING WILLIAM-WESTERN HANOVER-WESTERN ESSEX-
626 PM EDT MON JUL 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ESSEX...
CAROLINE...CENTRAL HANOVER...NORTHWESTERN KING WILLIAM AND
NORTHWESTERN KING AND QUEEN COUNTIES...

AT 625 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR NEWTOWN TO NEAR LADYSMITH...AND MOVING SOUTHEAST
AT 5 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...BOWLING GREEN...RANDOLPH MACON COLLEGE...SAINT STEPHENS
CHURCH...MILFORD...HANOVER...BEULAHVILLE...KINGS DOMINION...
MANGOHICK...DAWN...MILLERS TAVERN...NEWTOWN...LADYSMITH...AYLETT...
UPSHAW...CEDAR FORK...POLLARDS CORNER...DUANE FORK...TURPIN AND
GOLANSVILLE.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3804 7714 3784 7685 3777 7697 3774 7754
      3799 7765 3808 7754
TIME...MOT...LOC 2225Z 325DEG 6KT 3796 7718 3794 7751

DEROSA
Special weather statement, Jul 27, 5:43 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 PM EDT MON JUL 27 2015

VAZ062-511-515-516-272315-
EASTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-GOOCHLAND-EASTERN
HENRICO-WESTERN HANOVER-
643 PM EDT MON JUL 27 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HENRICO...
SOUTHEASTERN GOOCHLAND...SOUTHWESTERN HANOVER AND NORTHERN CITY OF
RICHMOND COUNTIES...

AT 643 PM EDT...A STRONG THUNDERSTORM WAS OVER WYNDHAM...OR NEAR
TUCKAHOE...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  TUCKAHOE AROUND 650 PM EDT.
  RICHMOND...MECHANICSVILLE...LAUREL...GLEN ALLEN AND LAKESIDE AROUND
715 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ELMONT...ROSLYN
HILLS...HANOVER AIRPORT...GREENDALE...SHORT PUMP...LONGDALE...
CHAMBERLAYNE...ROCKVILLE...JOHNSONS SPRINGS AND SOLOMONS STORE.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3775 7771 3775 7741 3752 7743 3761 7773
TIME...MOT...LOC 2243Z 273DEG 10KT 3768 7763

MINNICK

The radar

The Norfolk radar (KAKQ), 84 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud, 1 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Hanover

When
July 27, 6:04 PM EST
Where
Hanover County, 0.88 mi NW of Atlee
Reported by
Trained Spotter
Coordinates
37.660, -77.430

A trained spotter reported a brief funnel cloud near the Interstate 95 and Interstate 295 interchange.

Hail, Hanover

When
July 27, 6:13 PM EST to 6:18 PM EST
Where
Hanover County, 2.19 mi E of French Hay
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.680, -77.390

Quarter size hail was measured.

Lightning, Hanover

When
July 27, 6:20 PM EST
Where
Hanover County, 0.83 mi E of French Hay
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.679, -77.415

Lightning struck a tree in the Kings Charter Neighborhood, causing the tree to catch fire. The fire then spread into an adjacent home's attic resulting in extensive damage.

Thunderstorm Wind, Hanover

When
July 27, 6:20 PM EST to 6:30 PM EST
Where
Hanover County, 0.88 mi SE of French Hay to 0.57 mi WSW of Rural Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
37.670, -77.420

Significant damage occurred in the Atlee Ridge area of Mechanicsville. Neighborhoods included Kings Charter and Patrick Henry Estates. Numerous trees and large limbs were downed, with some trees and limbs falling onto homes. Falling trees and limbs also downed power wires and blew transformers. Over 5,000 Dominion Power customers lost power.

Thunderstorm Wind, King William

When
July 27, 6:40 PM EST to 6:50 PM EST
Where
King William County, 3.66 mi SW of Manquin to 5.22 mi SW of Manquin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.669, -77.204

HAM radio operators reported several large branches down on State Route 360, southwest of Manquin.

Heavy Rain, Hanover

When
July 27, 7:30 PM EST
Where
Hanover County, 2.19 mi E of French Hay
Reported by
Trained Spotter
Coordinates
37.680, -77.390

Rainfall amount of 1.90 inches was measured by spotter.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582428, 582429, 582434, 582437, 582438, 597004.